Here is My Question:
I don’t know where to turn. Insurance has left me in a pickle. My MS DMT went out of network. There are only two doctors in my town - neither of which have their thumb on the pulse of MS. Trying to get an appointment at a group in the next town over. In the mean time - I feel like I am declining. Had steroids back at the beginning of November due to a loss of peripheral vision on the right side of my right eye. Not really documented by an ophthalmologist. He just looked and said your retina is fine. Go to your neurologist. Neurologist ordered 3 days IV steroids. Didn’t touch the vision issue at all.
Today it is worse. Now involves lower peripheral vision on right eye. I don’t know what to do. My optometrist has done a few OCTs and there is evidence of damage to both eyes. Currently taking Betaseron. Only for two months. Have tried copaxone and rebif.
This is tough to answer as I do not feel comfortable giving medical advice on any particular patient without seeing him/her first.
However to answer some of the questions:
in general, steroids are not required for treating optic neuritis as they only speed up the time for recovery of the vision loss. If the vision loss is going to recover, it will do so with or without the steroids (the steroids just hasten the speed of the recovery).
You clearly need to find a new neurologist who is specialized in MS and may need to expand the scope of where you can travel. Lemtrada seems like a reasonable option to consider but you would need to discuss if you are an appropriate candidate with an MS specialist.
In the meantime, if you do feel like your vision loss is getting worse, I recommend you see an ophthalmologist again to make sure it is only the MS/optic neuritis affecting your vision and not some other treatable condition that is being missed.
Benjamin Osborne, MD
Associate Professor of Neurology and Ophthalmology
Director, Neuromyelitis Optica (NMO) and Neuro-Ophthalmology Clinics
Associate Director of the NIH/Georgetown Neurology Residency Program
Medstar Georgetown University Hospital
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.